Montana, 2018

Tornado and Flash Flood in Montana, June 7, 2018

June 7, 2018 · NWS BYZ · 25 events in 10 counties and zones

Large-scale ascent along with afternoon heating, with cooling/moistening aloft, resulted in approximately 2000 J/kg of CAPE with little inhibition (CIN). This combined with some veering with height of winds and approximately 20-30 kt mid-level flow supported organized multicell and some supercell structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Large-scale ascent along with afternoon heating, with cooling/moistening aloft, resulted in approximately 2000 J/kg of CAPE with little inhibition (CIN). This combined with some veering with height of winds and approximately 20-30 kt mid-level flow supported organized multicell and some supercell structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 7, 3:01 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 7, 3:01 AM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
401 AM MDT Thu Jun 7 2018

.SHORT TERM...valid for Tdy and Fri...

Convective setup favoring strong to severe thunderstorms across
much of the region today but how the scenario will unfold is
unclear. High dewpoints supporting CAPES 1500 to 2500 j/kg for
most of the area with even higher amounts along the Montana Dakota
border. Shear looks adequate for some storm organization with
100m2/s2 storm relatively helicity western half of the are and it
really climbs to 250m2/s2 along the eastern border. Synoptically
shortwave rotating around base of a strong system over the Gulf of
AK is tracking into the west coast this afternoon and actually
causes heights to slowly rise during the day with a minor 500mb
speed max moving through western Montana in the afternoon. The
passage of this last feature does cause the heights to buckle
later this afternoon and a surface trough to tighten over eastern
Montana this evening.

In general first guess is activity will wait to develop due to the
building heights forming over the higher terrain and tracking
through the valley areas after 3-4 pm with areas like Billings
seeing biggest impacts 6-8 pm. A few other areas may see activity
kick off earlier as the speed max could release some convection
over the Belt Mountains earlier in the afternoon impacting
Wheatland and Golden Valley Counties. Also will have to watch
extreme eastern areas as flow aloft becomes slightly diffluent in
the later afternoon which could combine with the high convective
parameters to unleash storms earlier. Overall updraft helicity
guidance from HREF shows a large area of small tracks 23z-03z
across the region so confidence is low on any one scenario being
dominant but do believe that storms will evolve quickly and new
storms taking their place which favors pulses of hail as the
preferred weather concern.

Overnight the approaching trough begins to pull drier air over the
region and the surface trough is mainly east of the area by Friday
so convective chances are decreased. Increased sunlight and
downslope will be offset by slightly cooler air aloft so expect
temperature Friday and today to be similar. borsum
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

The period will begin hot, dry, and breezy on Saturday ahead of an
upper trough and associated surface cool frontal passage. Low-
level winds should downslope off the mountains, further
contributing to the heat.

The cold front is progged to cross the region Saturday night
(west, near Livingston) into Sunday afternoon (east, near Baker-
Ekalaka), but the airmass appears dry. So the impacts from this
frontal passage should mainly be in the form of gusty winds and
the introduction of a cooler airmass to the region. Then a large
upper trough moves slowly across the Pacific Northwest Sunday
afternoon through Tuesday morning, bringing periods of scattered
showers and isolated thunderstorms. Winds should be gusty during
this time period as well as relatively strong mid-level winds mix
down to the surface mainly during the midday to evening hours.

Upper ridging builds in for late Tuesday into Wednesday, bringing
dry weather back to the region.

High temperatures will vary during the extended forecast period,
with Saturday the warmest day, followed by cooling on Sunday and
the coolest day on Monday. A gradual warming trend then begins on
Tuesday and continues into Wednesday. RMS

&&

.AVIATION...

Isolated showers and thunderstorms will continue to move across
the region this morning. The showers/storms can produce local
MVFR-IFR conditions. In addition, LLWS is possible east of KBIL
and near KSHR eastward to the Dakota border this morning.
Thunderstorms will then increase over the western high terrain
after 18Z and spread E across the region. Some storms may be
severe with large hail, strong wind gusts to 50 kt and torrential
rainfall. MVFR to LIFR conditions will occur with the storms.
Expect widespread obscurations over the NE Bighorns early this
morning, and areas of obscuration over all mountains during the
day today. Arthur/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 083 057/083 057/090 058/076 047/068 046/074 050/079
    3/T 41/U    11/U    03/T    31/N    21/N    01/U
LVM 079 051/081 050/087 050/066 041/061 041/070 045/076
    5/T 41/U    10/N    03/T    32/T    21/N    01/B
HDN 085 057/085 059/091 058/079 048/069 046/076 049/080
    1/U 31/U    11/U    02/T    31/B    21/U    01/U
MLS 082 060/083 061/090 063/081 051/069 048/074 052/079
    2/T 51/U    11/U    12/T    30/B    20/U    00/U
4BQ 084 059/083 059/090 062/085 050/071 047/076 049/080
    1/B 41/U    31/U    12/T    30/U    20/U    01/U
BHK 078 057/081 058/085 062/085 050/069 045/073 047/079
    3/T 41/U    11/U    11/N    20/B    10/N    00/U
SHR 083 055/082 055/088 056/079 045/069 041/073 045/078
    2/T 21/U    21/U    03/T    31/U    20/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 7, 3:27 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
427 AM MDT Thu Jun 7 2018

MTZ028>042-056>058-063>068-WYZ098-099-081030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
427 AM MDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms possible.

* WHERE...Southern Montana and north-central Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...The main hazards are large hail and damaging
  winds. Also these storms could produce heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 7, 6:07 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Billings MT
707 AM MDT THU JUN 7 2018

MTZ040-041-064>067-071345-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
Northern Sweet Grass MT-
707 AM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY...

At 706 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Livingston, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Livingston, Pine Creek, Springdale and Mc Leod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4553 11086 4558 11086 4559 11080 4569 11079
      4589 11041 4588 11040 4588 11034 4591 11019
      4569 10987 4524 11056 4552 11088
TIME...MOT...LOC 1306Z 226DEG 36KT 4555 11054

Setzenfand

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 7, 6:18 AM MST
Where
Park County, Livingstn Mission Fl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

Hail, Carbon

When
June 7, 1:50 PM MST
Where
Carbon County, 6.68 mi SSW of Roberts
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.280, -109.220

Hail, Big Horn

When
June 7, 3:55 PM MST
Where
Big Horn County, 13.83 mi N of Hardin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.930, -107.590

Hail, Yellowstone

When
June 7, 4:08 PM MST
Where
Yellowstone County, Custer
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.130, -107.550

Thunderstorm Wind, Big Horn

When
June 7, 4:10 PM MST
Where
Big Horn County, 2.13 mi SSE of Crow Agency
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.570, -107.440

Hail, Big Horn

When
June 7, 4:10 PM MST
Where
Big Horn County, 7.29 mi E of Yellowtail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.330, -107.770

Hail, Treasure

When
June 7, 4:35 PM MST
Where
Treasure County, 21.76 mi SE of Bighorn
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.940, -107.140

Tornado, Big Horn

When
June 7, 4:40 PM MST to 4:45 PM MST
Where
Big Horn County, 20.8 mi NNE of Kirby to 21.47 mi NNE of Kirby
Rating
EF1
Path length
0.75 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
45.559, -106.760

The tornado damaged a 20 foot diameter grain bin and tossed it 250 yards. A trailer was also damaged and blown across a driveway. There was also minor damage to a house as the gutters were ripped off and some of the metal roofing torn off. In addition, numerous large trees were uprooted or snapped in half.

Hail, Big Horn

When
June 7, 4:57 PM MST
Where
Big Horn County, 21.73 mi NNE of Kirby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -106.750

Thunderstorm Wind, Rosebud

When
June 7, 5:19 PM MST
Where
Rosebud County, 6.38 mi SSW of Rosebud
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.180, -106.480

A cottonwood tree was downed blocking the south lane of Highway 447 south of Rosebud.

Thunderstorm Wind, Rosebud

When
June 7, 5:25 PM MST
Where
Rosebud County, Rosebud
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.270, -106.450

Broken highway signs on I-94 were reported.

Thunderstorm Wind, Rosebud

When
June 7, 5:30 PM MST
Where
Rosebud County, 8.96 mi ESE of Birney
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -106.350

Thunderstorm Wind, Rosebud

When
June 7, 5:30 PM MST
Where
Rosebud County, 0.84 mi SW of Forsyth
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.260, -106.680

Multiple large trees were blown down or broken resulting in closed roads. Trees were also on power lines causing power outages.

Hail, Custer

When
June 7, 5:30 PM MST
Where
Custer County, 1.68 mi NE of Kinsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.590, -105.630

Hail, Rosebud

When
June 7, 5:37 PM MST
Where
Rosebud County, 0.96 mi E of Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.650

Thunderstorm Wind, Rosebud

When
June 7, 5:37 PM MST
Where
Rosebud County, 1.18 mi SW of Forsyth
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.260, -106.690

Power lines and trees were down.

Thunderstorm Wind, Rosebud

When
June 7, 5:37 PM MST
Where
Rosebud County, 1.18 mi SW of Forsyth
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.260, -106.690

Power lines and trees were down.

Thunderstorm Wind, Powder River

When
June 7, 5:40 PM MST
Where
Powder River County, 7.18 mi NNW of Otter
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.300, -106.160

Thunderstorm Wind, Custer

When
June 7, 6:02 PM MST
Where
Custer County, 0.48 mi W of Miles City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Hail, Custer

When
June 7, 6:30 PM MST
Where
Custer County, 1.68 mi SW of Bonfield
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.600, -105.550

Flash Flood, Custer

When
June 7, 6:30 PM MST to 8:00 PM MST
Where
Custer County, 0.42 mi NW of Bonfield to 0.1 mi N of Shirley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.624, -105.537

Water was reported to be rushing across I-94 trapping some vehicles and pushing over fences. There was also considerable hail on I-94 resulting in hazardous road conditions.

Hail, Carter

When
June 7, 7:05 PM MST
Where
Carter County, 6.29 mi S of Ridgeway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.390, -104.540

Thunderstorm Wind, Fallon

When
June 7, 7:32 PM MST
Where
Fallon County, 5.22 mi WNW of Webster
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.080, -104.350

Thunderstorm Wind, Fallon

When
June 7, 7:45 PM MST
Where
Fallon County, 8.94 mi SSW of Willard
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
46.080, -104.440

Thunderstorm Wind, Carter

When
June 7, 8:16 PM MST
Where
Carter County, 6.59 mi ENE of Mill Iron
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.880, -104.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyThe tornado archive for Montana, 2018Warnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761549, 761551, 761556, 761559, 761561, 761564, 761565, 761722, 761570, 761575, 761577, 761578, 761581, 761608, 761609, 761659, 761662, 761665, 761667, 761669, 761699, 761700, 761701, 761704, 761709.